From Illinois, USA:
In the case of a hypoglycemia induced seizure in a diabetic, do you treat it as a seizure (neurology) or as diabetes (endocrinology)? Views conflict and the patient is in the middle.
In my experience, first you have to treat the cause of the seizure, so you have to treat it endocrinologically (giving him/her some glucose).
Additional comments from Dr. David Schwartz:In someone with known diabetes, a seizure could be assumed to be due to a hypoglycemic reaction. In someone without diabetes in whom a seizure has occurred and hypoglycemia is discovered during those initial frantic minutes by health care personnel, the treatment of choice is certainly to give glucose intravenously (but a subcutaneous or intramuscular shot of glucagon would work also). HOWEVER, we train pediatric physicians that a special tube of blood should be drawn and refrigerated so that, later, we might be able to determine the CAUSE of the hypoglycemia. This is sometimes referred to as the "critical sample."
If someone has a seizure (whether or not they have diabetes) and the cause is NOT due to hypoglycemia, this is better approached neurologically as there would not likely be an endocrinologic cause or treatment. So, a diabetic can have epilepsy unrelated to glucose levels. If one has a seizure and the glucose levels were not dropping or low to suggest hypoglycemia as the cause, and/or if the seizure did not stop with glucose, then look for another, non-endocrine, cause.
Original posting 23 Jul 2004
Posted to Other
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.